Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 9:01 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 59 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2007, 9:01 PM CDT (02:01 UTC)
- Expired
- May 18, 2007, 10:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:03 PM CDT | HAIL 1 | Sabin, MN | |
| May 18, 9:04 PM CDT | HAIL 0.75 | Fargo, ND | |
| May 18, 9:05 PM CDT | HAIL 0.75 | Fargo, ND | |
| May 18, 9:09 PM CDT | HAIL 0.88 | Fargo, ND | |
| May 18, 9:44 PM CDT | HAIL 1 | Buffalo, ND | |
| May 18, 9:48 PM CDT | HAIL 1 | Moorhead, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2529 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 190202 SVRFGF MNC027-NDC017-190300- /O.NEW.KFGF.SV.W.0014.070519T0201Z-070519T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 901 PM CDT FRI MAY 18 2007 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA... CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF FARGO... * UNTIL 1000 PM CDT * AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ORISKA TO NEAR DILWORTH...MOVING TO THE SOUTHEAST AT 5 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FARGO AND ABSARAKA AT 920 PM CDT... MOORHEAD AT 930 PM CDT... WEST FARGO AT 940 PM CDT... OXBOW AT 950 PM CDT... * THE STRONGEST STORM PRODUCING UP TO GOLF BALL SIZE HAIL WILL BE IN CLAY COUNTY JUST SOUTH OF GLYNDON AND DILWORTH. OTHER STORMS WERE DEVELOPING RAPIDLY WESTWARD INTO THE CITY OF FARGO AND WEST FARGO AND ALSO BETWEEN CASSELTON AND TOWER CITY. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768 $$ DTR
3 follow-up statements
000 WWUS53 KFGF 190230 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 928 PM CDT FRI MAY 18 2007 MNC027-NDC017-190300- /O.CON.KFGF.SV.W.0014.000000T0000Z-070519T0300Z/ CLAY MN-CASS ND- 928 PM CDT FRI MAY 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...AND CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA... AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TOWER CITY TO NEAR CASSELTON TO SOUTH FARGO TO SABIN TO 7 MILES NORTHEAST OF BARNESVILLE. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TOWER CITY AND BUFFALO THROUGH 945 PM CDT... FARGO...HORACE AND SABIN THROUGH 1000 PM CDT... CASSELTON AND WHEATLAND THROUGH 1000 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHWESTERN MINNESOTA. LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768 $$ DTR
000 WWUS53 KFGF 190255 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 953 PM CDT FRI MAY 18 2007 MNC027-NDC017-190300- /O.CON.KFGF.SV.W.0014.000000T0000Z-070519T0300Z/ CLAY MN-CASS ND- 953 PM CDT FRI MAY 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...AND CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ORISKA TO WEST FARGO...TO 4 MILES NORTH OF SABIN...MOVING TO THE SOUTHEAST AT 5 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OXBOW...CASSELTON...WEST FARGO...SOUTH FARGO...WHEATLAND AND PRAIRIE ROSE THROUGH 1000 PM CDT... * A SPOTTER MEASURED A 56 MPH GUST AT EXIT 348 ON I-94 IN WEST FARGO AT 950 PM. * DIME SIZED HAIL WAS REPORTED AT BUFFALO AT 953 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHWESTERN MINNESOTA. LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768 $$ DTR
000 WWUS53 KFGF 190300 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1000 PM CDT FRI MAY 18 2007 MNC027-NDC017-190310- /O.EXP.KFGF.SV.W.0014.000000T0000Z-070519T0300Z/ CLAY MN-CASS ND- 1000 PM CDT FRI MAY 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...AND CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA EXPIRED AT 1000 PM CDT... DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE WARNING WAS ALLOWED TO EXPIRE AT 1000 PM CDT. AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF TOWER CITY TO SABIN...MOVING TO THE SOUTHEAST AT 5 MPH. WIND GUSTS TO 50 MPH ARE STILL POSSIBLE. THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1000 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHWESTERN MINNESOTA. LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:01 PM CDT, 1 hour earlier.
Area forecast discussion, May 18, 8:01 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 801 PM CDT FRI MAY 18 2007 .UPDATE... WILL BE BRIEF THIS EVENING WITH ONGOING STORMS AND SEVERE POTENTIAL. STORMS ARE DEVELOPING ALONG SFC BOUNDARY STRETCHING FROM CENTRAL ND TO JUST NORTH OF FARGO. STORMS CONTINUE TO DEVELOP IN AN ELEVATED FASHION INITIALLY...WITH 2000 J/KG OF MLCAPE. STORMS...SOME SEVERE SHOULD PERSIST THROUGH AT LEAST 5Z UNTIL SOME STABILIZATION OCCURS. LOW LEVEL JET OVERNIGHT WILL INCREASE TO AROUND 30-35KT...COUPLED WITH 1000-1500J/KG OF ELEVATED CAPE ALONG AND SOUTH OF SFC FRONT SHOULD CONTINUE THE THUNDERSTORM THREAT AS FRONT MOVES SOUTH. I WILL TAKE A LOOK AT GRIDS TO SEE IF ANY TWEAKS ARE NEEDED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, May 18, 6:38 AM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CDT FRI MAY 18 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 638 AM CDT FRI MAY 18 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN VALLEY REGION LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE REGION LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, May 18, 8:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
830 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 2 E SIBLEY 47.22N 97.92W
05/18/2007 E1.75 INCH BARNES ND LAW ENFORCEMENT
&&
PATRIAYDLocal storm report, May 18, 8:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL DILWORTH 46.88N 96.70W
05/18/2007 E1.00 INCH CLAY MN PUBLIC
&&
PATRIAYDLocal storm report, May 18, 8:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
843 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 NE DILWORTH 46.89N 96.68W
05/18/2007 E1.75 INCH CLAY MN TRAINED SPOTTER
&&
PATRIAYDLocal storm report, May 18, 8:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
854 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TORNADO 3 NE VALLEY CITY 46.95N 97.96W
05/18/2007 BARNES ND TRAINED SPOTTER
TRAINED SPOTTER LOCATED AT 117 AVE SE AND 31ST ST SE 3
MILES NORTH OF VALLEY CITY REPORTED A BRIEF TOUCHDOWN IN
A FIELD 3.5 MILES NE OF VALLEY CITY.
&&
PATRIAYDLocal storm report, May 18, 8:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
857 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL DEVILS LAKE 48.11N 98.87W
05/18/2007 E0.75 INCH RAMSEY ND TRAINED SPOTTER
&&
KKRAMLICHLocal storm report, May 18, 8:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
858 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL DEVILS LAKE 48.11N 98.87W
05/18/2007 E0.88 INCH RAMSEY ND LAW ENFORCEMENT
DIME TO NICKEL SIZE HAIL REPORTED.
&&
PATRIAYDThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:07 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 53 min |
| May 18, 9:08 PM CDT | Flash Flood Warning | FGF | Clay | 12 hr |
| May 18, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 58 min |
| May 18, 11:25 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 65 min |
| May 18, 8:02 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 58 min |
| May 18, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 64 min |
| May 18, 8:20 PM CDT | Tornado Warning | FGF | Barnes | 55 min |
| May 18, 9:16 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 43 min |
| May 18, 11:53 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.